Alert archive / Minnesota / Special Weather Statements in 2015

Special Weather Statement, NWS Twin Cities, MN

June 20, 2015Stevens County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 20, 2015, 9:07 PM CDT for Stevens County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2015, 9:07 PM CDT (02:07 UTC)
Expired
Jun 20, 2015, 9:30 PM CDT
In force
23 min
Issued by
NWS Twin Cities, MN

County Stevens County, MN

The radar

The Aberdeen radar (KABR), 185 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2015-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2015-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1761 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

072 
WWUS83 KMPX 210207
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
907 PM CDT SAT JUN 20 2015
 
MNZ047-210230-
STEVENS-
907 PM CDT SAT JUN 20 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL STEVENS COUNTY...

AT 907 PM CDT...A STRONG THUNDERSTORM WAS OVER FISH LAKE...OR 12
MILES WEST OF MORRIS...MOVING SOUTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHOKIO...DONNELLY...LAKE HATTIE...FISH LAKE AND ALBERTA. 

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4576 9611 4575 9576 4574 9576 4542 9616
      4556 9625 4566 9625
TIME...MOT...LOC 0207Z 316DEG 41KT 4565 9615 
$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 20, 6:33 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 20, 6:33 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
633 PM CDT SAT JUN 20 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 359 PM CDT SAT JUN 20 2015

WE REMAIN WITHIN A BELT OF RATHER HEALTHY WESTERLIES TODAY...THOUGH
WATER VAPOR IMAGERY SHOWS WE ARE IN A ZONE OF SUBSIDENCE AND DRYING
IN THE WAKE OF THE WAVE THAT PUSHED THE SHOWERS AND THUNDERSTORMS
ACROSS THE REGION THIS MORNING. AT THE SFC...A TROUGH WITH A WIND
SHIFT OVER TO THE NW HAD PUSHED TO ABOUT I-35 AS OF 230 PM. SPC MESO-
ANALYSIS SHOWS 500-1500 J/KG OF MLCAPE ACROSS MOST OF THE AREA.
HOWEVER...VIEW OUT THE WINDOW AND ON VISIBLE SATELLITE SHOWS THE CU
FIELD ASSOCIATED WITH THIS INSTABILITY HAS A RATHER STABLE LOOK TO
IT...SO NOT ANTICIPATING MUCH IN THE WAY OF PRECIP THIS AFTERNOON.
SOME OF THE HI-RES CAMS /ESPECIALLY THE HRRR/ CONTINUE TO DEVELOP
SOME ISO/SCT SHOWERS ALONG/AHEAD OF THE TROUGH FROM EC MN INTO WC
MN...SO HAVE CONTINUED MENTION OF 20/30 POPS THIS AFTERNOON IN OUR
EAST TO ACCOUNT FOR THAT.

NEXT AREA TO WATCH FOR PRECIP THIS EVENING IS WRN MN. IR IMAGERY
SHOWS A SHORT WAVE WORKING ACROSS NW SODAK. STARTING TO SEE STORMS
BUBBLE UP FROM NW SODAK INTO NC NODAK BENEATH A PLUME OF STEEP MID-
LEVEL LAPSE RATES. THE HRRR HAS PICKED UP ON THIS BIT OF
FORCING...SHOWING A BROKEN LINE OF THUNDERSTORMS MOVING ACROSS THE
DAKOTAS THE REST OF THE AFTERNOON AND MAKING A RUN FOR WEST CENTRAL
MN BETWEEN 7PM AND 10PM. AS THESE STORMS RUN TOWARD MN...THE RAP
SHOWS MUCAPE WANING...SO THINK THESE WILL RUN OUT OF STEAM BEFORE
GETTING INTO MN...THOUGH WE MAY NEED TO GET SOME LOW PROBS FOR -SHRA
INTO OUR WEST THIS EVENING.

NEXT FEATURE OF INTEREST IS A STRONG SHORTWAVE EVIDENT ON WATER
VAPOR IMAGERY THAT BETWEEN 7 AM AND 3 PM HAS GONE FROM OFF THE
OREGON COAST TO WRN MT. DETERMINISTIC MODELS AND CAMS ARE IN GOOD
AGREEMENT ON THIS WAVE KICKING OFF ANOTHER MCS OVER THE BLACK HILLS
TONIGHT THAT WILL DIVE SE TOWARD OMAHA. AS IT DOES SO...ITS OUTFLOW
BOUNDARY WILL BECOME A WARM FRONT THAT WILL BEGIN LIFTING NORTH
ACROSS NEBRASKA TOWARD SW MN SUNDAY AFTERNOON. NAM/GFS SHOW A BAND
OF ENHANCED INSTABILITY /1000-1500 J/KG OF MLCAPE/ DEVELOPING DURING
THE AFTERNOON MORE OR LESS ALONG THE UPPER MN RIVER VALLEY. SEEING
SOME INDICATIONS IN BOTH CAMS AND DETERMINISTIC MODELS OF SOME
ISO/SCT TYPE CONVECTION DEVELOPING SUNDAY AFTERNOON WITHIN THIS
INSTABILITY AXIS...SO HAVE LEFT SOME 20 POPS IN THERE TO ACCOUNT FOR
THAT...THOUGH EXPECT IT TO BE MAINLY DRY FOR SUNDAY.

FOR THE FOG THREAT TONIGHT...THINK NAM IS OVERDONE WITH THE AMOUNT
OF LOW LEVEL MOISTURE IT HAS AND IS THEREFORE OVERDOING ITS FOG
POTENTIAL IN WRN WI. LIKE THE IDEA OF THE RAP/GFS WITH FOG THREAT
BEING PRIMARILY UP NE MN INTO NW WI.

FINALLY...DID BOOST HIGHS FOR SUNDAY A FEW DEGREES ACROSS THE AREA.
NAM/GFS SHOW US MIXING UP TO 800 MB...AND MIXING DOWN FROM THIS
LEVEL YIELDED POTENTIAL HIGHS IN THE MID/UPPER 80S...SO MIXED THAT
IN WITH OUR GOING FORECAST TO GET MOST FOLKS UP INTO THE LOW/MID 80S
FOR HIGHS SUNDAY.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 359 PM CDT SAT JUN 20 2015

CONCERNS IN THE LONG TERM ARE CENTERED AROUND SEVERE WEATHER
CHANCES SUNDAY NIGHT AND MONDAY AS A DEEPENING SHORT WAVE PASSES
ACROSS THE FA. THIS RESULTS IN STRENGTHENING SURFACE LOW PRESSURE
OVER SOUTH DAKOTA SUNDAY NIGHT ALONG WITH A WARM FRONT LIFTING
NORTHEAST INTO SOUTHERN MINNESOTA AND WISCONSIN LATE IN THE NIGHT.
MODEL CONSENSUS INDICATES THE NOSE OF THE LOW LEVEL JET EXCEEDS 50
KNOTS INTO SOUTH CENTRAL AND SOUTHEAST MINNESOTA MONDAY MORNING
ACCOMPANIED BY PW VALUES IN EXCESS OF 2 INCHES...ONCE AGAIN ABOVE
THE TOP OF KMPX SOUNDING CLIMATOLOGY. THE LOW AND WARM FRONT
SHOULD PUSH RATHER QUICKLY ACROSS THE FA DURING THE DAY ON MONDAY
WITH SEVERE WEATHER CHANCES LESSENING IN THE AFTERNOON.

THE SETUP SUNDAY NIGHT AND EARLY MONDAY SHOULD YIELD A COMPLEX OF
STORMS PUSHING ACROSS SOUTHERN MN AND ADJOINING AREAS OF WI.
PROFILE DATA INDICATES A STRONG WARM LAYER DEVELOPING IN THE LOW
LEVELS DURING THE NIGHT WITH VIRTUALLY ALL OF THE CAPE (1500 J/KG)
BEING ABOVE 850 MB. HENCE...DUE TO THE STRONGLY VEERING WIND
PROFILE CONFIDENCE FOR HAIL IS HIGHER THAN WIND EARLY ON IN THIS
EVENT. IN ADDITION...THE 925-850MB FN VECTOR DIVERGENCE ALSO RUNS
ALONG THE I-90 CORRIDOR LEADING TO HIGHER CONFIDENCE ON WHERE THE
HEAVIEST RAIN MAY FALL. AT THIS POINT...CAMS THAT REACH OUT TO
MONDAY MORNING ARE SHOWING A COMPLEX OF STORMS PASSING ALONG THE
MN/IA BORDER. THEREFORE...COLLABORATION TODAY WAS TO BREAK POPS
INTO 3 HOUR GROUPS AND DRIVE THUNDERSTORMS ACROSS OUR FAR SOUTHERN
FA LATE SUNDAY NIGHT AND EARLY MONDAY.

IN THE WAKE OF THIS FEATURE...MONDAY NIGHT AND TUESDAY ARE DRY
AS HIGH PRESSURE SLIDES BY. A SURFACE FRONTAL BOUNDARY WILL BE
STRENGTHENING ACROSS THE CENTRAL PLAINS INTO THE LOWER GREAT LAKES
FOR WEDNESDAY AND THURSDAY WITH THE HIGHEST CHANCES FOR
PRECIPITATION TO OUR SOUTH WITH SMALL CHANCES EXTENDING ACROSS
PORTIONS OF OUR FA. CONFIDENCE IS NOT HIGH ON THE PRECIPITATION
CHANCES FOR THESE PERIODS. THE STRONG WESTERLY UPPER AIR PATTERN
IS STILL FORECAST TO BUCKLE LATE IN THE WEEK AND WEEKEND AS
RIDGING DEVELOPS ACROSS IN THE WESTERN CONUS WITH A PRETTY DEEP
TROUGH IN THE EAST. THIS TRANSITION PERIOD (FRIDAY AND SATURDAY)
WILL OFFER THE NEXT PERIOD OF HIGH CHANCE POPS ACROSS THE FA.
TEMPERATURES WILL BE CLOSE TO SEASONAL VALUES THROUGH THURSDAY
WITH A SMALL DOWNWARD TREND ON HIGH TEMPERATURES THROUGH THE
UPCOMING WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 635 PM CDT SAT JUN 20 2015

HIGH CONFIDENCE IN VFR...WITH THE EXCEPTION OF MVFR OR POSSIBLY
IFR VSBY IN FOG OVER WC WI AROUND SUNRISE. OTHERWISE...WINDS WILL
BECOME MORE WEST SUNDAY MORNING.

KMSP...

HIGH CONFIDENCE IN VFR CONDS THRU THE TAF PERIOD WITH WINDS FROM
THE NW TONIGHT...MORE WEST/SW SUNDAY.

/OUTLOOK FOR KMSP/

MON...VFR. CHC MVFR WITH TSRA/SHRA. WIND S 5-10 KT BCMG NW 10KTS.
TUE...VFR. WINDS NW TO W AT 5 KT.
WED...VFR. CHC OF TSRA. WINDS E-SE 5 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...MPG
LONG TERM...RAH
AVIATION...JLT
Hazardous weather outlook, Jun 20, 7:13 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
713 PM CDT SAT JUN 20 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
220015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
713 PM CDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE FROM SUNDAY EVENING THROUGH
MONDAY...AND AGAIN PERIODICALLY FROM WEDNESDAY NIGHT THROUGH
FRIDAY. SEVERE THUNDERSTORMS ARE POSSIBLE LATE SUNDAY NIGHT AND
INTO MONDAY MORNING IN FAR SOUTHERN MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH SUNDAY
MORNING.

In the hours before

Special weather statement, Jun 20, 8:46 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
846 PM CDT SAT JUN 20 2015

MNZ047-210215-
STEVENS-
846 PM CDT SAT JUN 20 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STEVENS COUNTY...

AT 845 PM CDT...A STRONG THUNDERSTORM WAS NEAR WHEATON...MOVING
SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DONNELLY AND FISH LAKE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4576 9625 4576 9596 4575 9591 4556 9623
      4557 9625 4573 9626
TIME...MOT...LOC 0145Z 315DEG 28KT 4581 9638

JLT
Special weather statement, Jun 20, 9:07 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
907 PM CDT SAT JUN 20 2015

MNZ047-210230-
STEVENS-
907 PM CDT SAT JUN 20 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL STEVENS COUNTY...

AT 907 PM CDT...A STRONG THUNDERSTORM WAS OVER FISH LAKE...OR 12
MILES WEST OF MORRIS...MOVING SOUTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHOKIO...DONNELLY...LAKE HATTIE...FISH LAKE AND ALBERTA.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4576 9611 4575 9576 4574 9576 4542 9616
      4556 9625 4566 9625
TIME...MOT...LOC 0207Z 316DEG 41KT 4565 9615

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:46 PM CDTSpecial Weather StatementMPXStevens29 min
Jun 20, 9:25 PM CDTSpecial Weather StatementMPXStevens20 min

Nearby

Special Weather Statements in Minnesota, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.